South Dakota, 2024

Damaging Wind in South Dakota, August 14, 2024

August 14, 2024 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over eastern Fall River County, producing strong wind gusts in the Hot Springs area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over eastern Fall River County, producing strong wind gusts in the Hot Springs area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 14, 4:37 PM MST, 2 hours 13 minutes earlier. Its key messages:

  • Chances for showers and thunderstorms continue into tonight, with isolated strong/severe storms possible into the early evening, mostly limited to northeast WY and southwest to central SD.
  • An upper level ridge rebuilds over the region toward the end of the week, persisting into next week, with warm and mostly dry weather expected.
Area forecast discussion, Aug 14, 4:37 PM MST, 2 hours 13 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
537 PM MDT Wed Aug 14 2024

.KEY MESSAGES...

- Chances for showers and thunderstorms continue into tonight,
  with isolated strong/severe storms possible into the early
  evening, mostly limited to northeast WY and southwest to
  central SD.

- An upper level ridge rebuilds over the region toward the end of
  the week, persisting into next week, with warm and mostly dry
  weather expected.

&&

.DISCUSSION...(This Evening Through Wednesday)
Issued at 248 PM MDT Wed Aug 14 2024

Current surface analysis shows low pressure over south central
SD, with cold front extending southwest across western NE into
southern WY. Inverted trough extends north from the low into ND.
Upper level analysis shows ridge well east of the region, with
broad trough covering the Pacific NW to the northern Rockies.
West-southwest flow aloft extends across the northern Plains,
with main embedded shortwave energy moving across WY. KUDX radar
shows isolated to scattered showers and thunderstorms developing
across the Black Hills, with stronger activity near the inverted
trough over central SD. Regional radars show quite a bit of storm
development over central WY into southeast WY, moving east-
northeast. Temps are mostly in the mid 70s to mid 80s behind the
front, upper 80s to lower 90s over south central SD. Winds are
northwesterly behind the front, southerly across far south central
SD. Haze/smoke will increase some across the area late today and
tonight with northwesterly flow developing in the lower and upper
levels.

Isolated to scattered showers and storms will continue to develop
late today into tonight across much of the area as the post frontal
shortwave moves into the area. Best chances for strong to severe
storms will be over central SD along the surface trough, with MLCAPE
values of 1000 to 1500 j/kg there late this afternoon and moderate
shear. Less CAPE is in place further west, but a few strong
storms with mostly small hail and gusty winds are possible through
the evening, mainly from northeast WY to the Black Hills and
southwest SD.

Drier air moves in later tonight and Thursday with only slight
chances for showers and storms in some areas through most of the day
as an upper low passes northeast of the region and northwest flow
aloft develops over the high Plains. Friday looks to be mainly dry
as well as shortwave ridge moves over the region from the west.
Highs will mostly be in the 80s Thursday, with some 90s over the SD
plains on Friday. Medium range models and ensemble guidance support
a warmer and drier pattern over the weekend and into next week as
upper high over the southeastern plains late this week drifts
westward and expands northward into the southern high Plains and the
Four Corners region. Highs look to be in the 80s and 90s each day,
with the warmest conditions generally over the southwest SD plains.
With ridge over the region, chances for storms will be somewhat
limited, especially over the weekend. A few disturbance pushing
through or over the ridge could bring mostly isolated storms at
times during the extended period.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening)
Issued At 531 PM MDT Wed Aug 14 2024

Isolated to scattered thunderstorms will continue this evening
with best chances across northeastern Wyoming into southwestern SD
through 06Z. Local MVFR/IFR conditions will be possible with the
thunderstorms. Isolated showers and thunderstorms will be found
overnight from the Black Hills area through south central SD
through mid Thursday morning.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION/KEY MESSAGES...26
AVIATION...15
Hazardous weather outlook, Aug 14, 9:37 AM MST, 9 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1037 AM MDT Wed Aug 14 2024

SDZ001-002-012>014-024>032-041>044-046-047-049-072>078-WYZ055-
057>060-151300-
Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foothills-Rapid City-
Southern Foothills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Western Fall River-
Northern Oglala Lakota-Northern Jackson-Bennett-Mellette-Todd-
Tripp-Sturgis/Piedmont Foothills-Southern Meade Co Plains-
Hermosa Foothills-Eastern Fall River-Southern Oglala Lakota-
Southern Jackson-Southern Perkins-Southern Campbell-
Wyoming Black Hills-Weston County Plains-Newcastle-
Northeastern Crook-
1037 AM MDT Wed Aug 14 2024 /1137 AM CDT Wed Aug 14 2024/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include large hail and damaging wind.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There are chances for thunderstorms each day through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054-056-151300-
Northern Campbell-Western Crook-
1037 AM MDT Wed Aug 14 2024

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

There is a chance of showers and thunderstorms this afternoon and
evening. Severe thunderstorms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There are chances for thunderstorms each day through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 14, 3:51 PM MST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Rapid City SD
451 PM MDT Wed Aug 14 2024

WYZ055-058-059-142330-
Southern Campbell WY-Weston County Plains WY-Newcastle WY-
451 PM MDT Wed Aug 14 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN CAMPBELL AND
SOUTHWESTERN WESTON COUNTIES THROUGH 530 PM MDT...

At 451 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Savageton to 7 miles north of
NARM Mine North to 4 miles southwest of Rochelle. Movement was east
at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Hilight Gas Plant and Rochelle around 455 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4404 10535 4378 10484 4351 10455 4350 10532
      4367 10574 4391 10595
TIME...MOT...LOC 2251Z 260DEG 22KT 4391 10562 4373 10524 4356 10504

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

SE
Local storm report, Aug 14, 4:52 PM MST, 1 hour 58 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
552 PM MDT Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     Tstm Wnd Gst     17 WSW Wright           43.62N 105.79W
08/14/2024  M53 mph          Campbell           WY   Mesonet

&&

SE
Local storm report, Aug 14, 6:02 PM MST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
702 PM MDT Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     Rain             1 SSW Deadwood          44.37N 103.73W
08/14/2024  M0.55 inch       Lawrence           SD   Trained Spotter

            24-hour rainfall.

&&

SE
Special weather statement, Aug 14, 6:28 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Rapid City SD
728 PM MDT Wed Aug 14 2024

SDZ027-041-074-075-150215-
Western Fall River SD-Eastern Fall River SD-Hermosa Foothills SD-
Southern Foothills SD-
728 PM MDT Wed Aug 14 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL CUSTER AND CENTRAL
FALL RIVER COUNTIES THROUGH 815 PM MDT...

At 728 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 2 miles north of Cascade Falls to 7 miles
southwest of Angostura Reservoir to 10 miles east of Ardmore.
Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea to half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Hot Springs and Angostura Reservoir around 735 PM MDT.
  Maverick Junction around 740 PM MDT.
  Oelrichs around 750 PM MDT.
  Oral and Smithwick around 755 PM MDT.
  Hay Canyon Butte around 800 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4342 10373 4353 10325 4327 10314 4300 10309
      4300 10358
TIME...MOT...LOC 0128Z 261DEG 22KT 4336 10357 4323 10352 4298 10347

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SE

The radar

The Rapid City radar (KUDX), 94 km away, was scanning. The volume nearest the first event began at 01:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fall River

When
August 14, 6:50 PM MST
Where
Fall River County, 2.04 mi NW of Hot Springs Municipal Airport
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.390, -103.410

Spotter estimated wind gusts at around 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2024Every state in 2024This day in weather historyWarnings in South Dakota, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201831.